If too much botox is injected can it make your eyebrow drop?

You hear about it all the time. Someone overdoes it with botox and they end up looking horrible. I am of the mindset that everything should be done in moderation. Two of my best friends recently got botox injections in their forehead, and I am considering following suit. One of my friends looks great, the other looks OK I guess. But her one eyebrow is sort of dropped. I’m hoping for her sake that it goes away. Is that common or is because the doctor injected too much?

janicee

F, 41, Virginia

Botulinum toxin (Botox) injections are widely regarded to be one of the safest types of cosmetic procedures available, and millions of people are able to achieve great results with them. Of course, no cosmetic treatment is 100% safe, and there are some side effects to be aware of before pursuing a Botox injection.

In the case of your friend, it sounds as though the physician injected either too much Botox, or injected the Botox too close to the muscles that keep the eyebrows elevated (the frontalis muscle). Both of these actions can cause paralysis of the forehead and result in depression of the brow and/or eyelid droop.

You (and your friend!) will be pleased to know that this effect is most visible in the first few weeks after treatment, and gradually diminishes over time before fully resolving itself after a few months. After the Botox has worn off, it's highly like that her eyebrow will return to its former position.

What can you do to avoid a bad Botox experience? Treatment results depend almost entirely on the quality of your practitioner, so I think the most important thing is to take the time to find a board-certified cosmetic surgeon or dermatologist who is highly experienced in facial anatomy and Botox injections.

Generally speaking, Botox has an excellent safety profile and is very effective in treating facial wrinkles in the upper part of the face. Botox injected into the forehead works by weakening the frontalis muscle (the muscle used to elevate the brow). This prevents the muscle from contracting and stops the formation of lateral frown lines across the forehead.

While Botox is very safe, it can cause side effects if not administered correctly. A bad injection can lead to paralysis of the elevator muscles and cause the eyebrow to drop slightly.

It can also affect the eyebrow depressors, resulting in the constantly surprised or “frozen face” look you might have seen on some Hollywood celebrities. The good news is that these effects are temporary and in the hands of a skilled practitioner, the risk is low.

Please see an experienced plastic surgeon for more information.

As you may be aware, there are muscles above your eyebrows that are used to lift your brow. As you get older, these muscles can create lateral frown lines across your forehead when they contract.

A Botox injection is one of the safest and most effective ways of reducing the appearance of furrows, crow's feet and fine lines. Ideally, Botox should be administered in a way that weakens the muscles that elevate the forehead without completely paralyzing them and preventing them from functioning.

There are two main causes of a droopy eyelid after a Botox injection. The most common cause is that the doctor injected too much Botox into the forehead region, which can over-weaken the muscles that help maintain the position of the brow. It’s also possible that the doctor injected the Botox too low in the lateral brow area and it affected one of the muscles that controls the eyelid, which can give the appearance of a droopy eyebrow.

In both scenarios, the effect is not long term and should resolve itself within a few months. In some cases, it may wear off in as little as two weeks. To minimize the risk of side effects, I recommend consulting an experienced board-certified plastic surgeon for your Botox procedure.

If the eyebrow has dropped after a Botox treatment, the most likely cause is too strong of a Botox treatment to the forehead horizontal lines. The good news is it will resolve in 6 to 12 weeks, and sometimes after 2 weeks. Also, there is a technique that may raise the eyebrow that can be performed at 2 weeks after the first Botox treatment.

When you see your injector make sure to them that you don't want a droopy brow and that will key them into not over treating your horizontal forehead lines.


Ken Oleszek, MD

La Fontaine Aesthetics

Denver, Colorado



Couple of things to understand about Botox injections to the forehead:

  1. Botox weakens muscles. If you significantly inject the frontalis (forehead muscle that raises the brows when you are surprised), the forehead will generally rest a little lower and it can make the brows look a bit droopy. Sometimes we minimize this by not injecting for about 1cm above the eyebrows and/or leaving a portion of the lateral outer part of the muscle untreated to create some brow arching.
  2. Brow ptosis (descent of the brow) should be distinguished from EYELID ptosis. The brow coming down slightly is not uncommon and should be discussed as a trade off for getting the horizontal lines substantially reduced. However, EYELID droopiness, which is what you may be concerned about, is considered a complication of Botox and may occur when the product is injected a little close to the eyelid muscles or if it migrates from the injection point(s). For this reason I prefer Botox over Dysport, as Botox is less likely to migrate. If eyelid droopiness occurs it can be difficult to correct. Mild improvement can be seen with an injection of a different medication but for most patients they need to wait 3-4 months for the Botox effect to go away and the eyelid will come up. Thankfully I have not had this occur to my patients but it is always a risk that we work to try to avoid.

More info is on my Botox page here:

http://www.timsayedmd.com/facial-plastic-surgery-newport-beach/botox-dysport/

-- Dr. Sayed


For more info,


Visit Us at    http://www.timsayedmd.com

Email Us at  info@timsayedmd.com

Call Us at     1-858-24SAYED (1-858-247-2933)

Follow us on Twitter and Instagram: @timsayedmd